Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 200, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 27, 2004, 7:56 PM CDT for Osage County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2004, 7:56 PM CDT (00:56 UTC)
- Expired
- Aug 27, 2004, 8:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Osage County, KS
The radar
The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 8:38 PM CDT | HAIL 0.75 | Lyndon, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 2:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3473 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 28.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 280056
SVRTOP
KSC139-280145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT FRI AUG 27 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OSAGE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 845 PM CDT
* AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
OSAGE CITY...OR ABOUT 24 MILES NORTHEAST OF EMPORIA...MOVING
NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
LYNDON
SCRANTON
POMONA LAKE
CARBONDALE
OVERBROOK
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
THIS IS A DANGEROUS STORM AND MAY PRODUCE WINDS IN EXCESS OF 60
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE
INDOORS NOW AND STAY AWAY FROM WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3861 9595 3843 9593 3868 9550 3886 9551
3886 9565
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 4:50 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 27, 4:50 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 450 PM CDT FRI AUG 27 2004 .DISCUSSION... HAVE CONTINUED EARLIER FORECAST PRETTY MUCH UNCHANGED. MAIN CONCERNS CONTINUE WITH SEVERE AND HEAVY RAIN THREAT NEXT 12 HOURS. HAVE BASED FORECAST PRETTY MUCH ON LATEST ETA FORECAST. VERY IMPRESSIVE PRECIPITABLE WATER TOTALS OF UP TO 200 PERCENT OF NORMAL. SOME TRAINING ECHOES LIKELY AS WELL SO HAVE HOISTED A FLOOD WATCH PORTIONS OF EASTERN CWA TONIGHT. ONE HOUR FF TOTALS LESS THAN 1.5 INCHES A FEW COUNTIES. SEVERE THREAT...MAINLY WIND AND TO A LESSER EXTENT HAIL...SHOULD BE IN THE PICTURE EARLY IN THE EVENING...BUT COUPLED JETS FORECAST LATER THIS EVENING SHOULD SET THE STAGE FOR THE HEAVY RAIN EVENT. FOLLOWING LEAD OF ETA AND H7 FLOW...SHOULD SEE AN END TO PRECIP LATE TONIGHT OR EARLY FORNN SATURDAY...AS BEST LIFT SHIFTS EAST OF AREA. CLOUDS MAY LINGER A WHILE BUT WOULD NOT BE SURPRISED TO SEE AN END TO PRECIPITATION OVER ALL THE CWA BY SUNRISE. HOWEVER, I HAVE MAINTAINED LOWER POPS IN THE MORNING SOUTHEAST HALF OF CWA PER EARLIER FORECAST...THEN BANKING ON CLOUDS BREAKING PER BUFKIT SOUNDINGS. IF SO, SHOULD BE NICE RECOVERY TO AROUND 80 DEGREES MOST AREAS. A LITTLE WARMER TEMPERATURES SHOULD COMMENCE ON SOUTHERLY FLOW BY SUNDAY BUT FORECAST INTO NEXT WEEK SHOULD BE SLOW CHANGING...GRADUALLY WARMER...AND DRY. AGAIN, WAVE INTO THE HIGH PLAINS MIDWEEK...IF VERIFYING...SHOULD NOT HAVE MUCH IF ANY EFFECT ON THE WEATHER IN OUR CWA. && .TOP...WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT PORTIONS OF NORTHEAST AND EASTCENTRAL KANSAS TONIGHT MAINLY ALONG AND EAST OF A LINE FROM VALLEY FALLS AND TOPEKA TO EMPORIA. &&
Hazardous weather outlook, Aug 27, 4:02 PM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 402 PM CDT FRI AUG 27 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-281000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 402 PM CDT FRI AUG 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF NORTHEAST AND EASTCENTRAL KANSAS THIS EVENING...MAINLY ALONG AND EAST OF A LINE FROM HOLTON AND ALMA TO EMPORIA. HIGH WIND IS THE MAIN THREAT FROM THE STORMS...BUT LARGE HAIL CAN NOT BE RULED OUT. IN ADDITION TO THE CHANCE FOR SEVERE WEATHER...THERE IS ALSO A POTENTIAL FOR FLASH FLOODING TONIGHT...MAINLY NEAR AND SOUTHEAST OF THE TURNPIKE. HEAVY RAINS FALLING ON GROUND THAT IS WET FROM RAIN EARLIER THIS WEEK...MAY CAUSE FLASH FLOODING. UP TO TWO INCHES OF RAIN IS POSSIBLE IN A SHORT PERIOD OF TIME...HOWEVER LOCALLY HEAVIER AMOUNTS MAY OCCUR...MAINLY ALONG AND SOUTHEAST OF THE INTERSTATE 35 CORRIDOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 27, 2:53 PM CDT, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 253 PM CDT FRI AUG 27 2004 KSZ024-026-038>040-054>056-058-059-280145- ANDERSON-COFFEY-DOUGLAS-FRANKLIN-JACKSON-JEFFERSON-LYON-OSAGE- SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...EMPORIA...LAWRENCE...OTTAWA AND TOPEKA 253 PM CDT FRI AUG 27 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 792 REMAINS IN EFFECT... THE WATCH INCLUDES THE FOLLOWING COUNTIES... JACKSON JEFFERSON SHAWNEE WABAUNSEE DOUGLAS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH... EMPORIA OTTAWA LAWRENCE TOPEKA
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:21 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 54 min |
| Aug 27, 7:40 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 50 min |
| Aug 27, 8:28 PM CDT | Flash Flood Warning | TOP | Douglas | 3 hr |
| Aug 27, 8:31 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 14 min |
| Aug 27, 8:47 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.